Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 16, NWS Tucson, AZ

July 25, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this areal flood warning at Jul 25, 2021, 3:07 PM MST for Santa Cruz County, Arizona. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 3:07 PM MST (22:07 UTC)
Expired
Jul 26, 2021, 3:00 AM MST
In force
12 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WGUS45 KTWC 252207
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
307 PM MST Sun Jul 25 2021

AZC023-261000-
/O.NEW.KTWC.FA.W.0016.210725T2207Z-210726T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
307 PM MST Sun Jul 25 2021

The National Weather Service in Tucson has issued a

* Flood Warning for...
  Central Santa Cruz County in southeastern Arizona...

* Until 300 AM MST Monday.

* At 307 PM MST, Heavy rain over the past several days with 
  excessive runoff has caused water to flow over the Patagonia Lake 
  spillway.

* Some locations that will experience flooding include...
  Portions of Rio Rico (including Pendleton Drive) and Patagonia 
  Lake State Park.

This includes the following streams and drainages...
  Sonoita Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3148 11102 3146 11100 3147 11095 3147 11087
      3150 11082 3151 11086 3149 11090 3149 11097

$$

WJM
1 follow-up statement
643 
WGUS85 KTWC 260952
FLSTWC

Flood Statement
National Weather Service Tucson AZ
252 AM MST Mon Jul 26 2021

AZC023-261002-
/O.EXP.KTWC.FA.W.0016.000000T0000Z-210726T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
252 AM MST Mon Jul 26 2021

...FLOOD WARNING WILL EXPIRE AT 3 AM MST EARLY THIS MORNING FOR 
CENTRAL SANTA CRUZ COUNTY...

Flood waters will continue to recede. Flooding is no longer expected 
to pose a threat. Please continue to heed remaining road closures.

LAT...LON 3148 11102 3146 11100 3147 11095 3147 11087
      3150 11082 3151 11086 3149 11090 3149 11097

$$

KRG

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 25, 2:55 PM MST, 12 minutes earlier.

Area forecast discussion, Jul 25, 2:55 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
255 PM MST Sun Jul 25 2021

.SYNOPSIS...After record rainfall across much of the area over the
past few days, we'll see fewer storms to start the work week.
Conditions look favorable for another increase in storm coverage
later in the week. Temperatures will climb back into the 90s for
most locations.

&&

.DISCUSSION...Our low pressure system that brought record rainfall
to the area is now west-northwest of the area, with broad steering
flow out of the south for our corner of the state. The potential
for excessive rainfall will continue into the evening hours,
however any occurrences will become more isolated over the next
few hours. Expect partial clearing overnight.

Subsidence and some drying behind the low will inhibit
thunderstorm coverage tomorrow, below average for our typical
monsoon day and nowhere near recent days. We'll still have enough
moisture for storms, and should start to see a gradual increase in
coverage as early as Tuesday afternoon.

Another strong easterly wave is setting up to push over from the
northern Gulf of Mexico. Ensemble means bring this one across
northern Mexico and through southern Chihuahua and Sonora by
Thursday. Expect deep surge activity the second half of the week
and possible enhanced storm coverage as the impulse rotates up
from the south on the western flank of the high. Friday through
Sunday are looking interesting again.

&&

.AVIATION...Valid through 27/00Z.
SCT-BKN clouds at 7k-11k ft MSL, periods of SHRA/TSRA and MVFR
CIGS/VSBYS and mountain obscurations thru 26/04Z. TSRA will be
capable of producing gusty outflow winds, potentially in excess of
40 kts with the strongest storms. Decreasing clouds and diminishing
precipitation chances between 26/04Z and 26/18Z. Aft 26/18Z, SCT-BKN
clouds at 9k-14k ft MSL, along with ISOLD -SHRA/-TSRA. Otherwise,
SFC wind generally less than 12 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...The periods of heavy rainfall will come to an end
late this evening. Shower and thunderstorm chances then decrease
Monday through the middle of the week, before increasing again
going into next weekend. Daytime temperatures will be below normal
through Tuesday and then right around normal Wednesday through
Friday. 20-foot winds will generally be less than 15 mph when not
influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MST tonight for AZZ501>515.

&&

Public...Meyer
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 25, 1:42 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
142 PM MST Sun Jul 25 2021

AZZ501-502-252145-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
142 PM MST Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
245 PM MST...

At 140 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles west of Organ Pipe Cactus National Monument, or 23 miles
southwest of Ajo, moving north at 10 to 15 mph. Additional
development was noted near and northeast of Organ Pipe.

Winds in excess of 45 mph will be possible with this storm, along
with heavy rain.

Locations impacted include...
Pisinemo, Gu Vo, Organ Pipe Cactus National Monument, Ali Chugk, Pia
Oik, Lukeville and Kuakatch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3234 11315 3203 11229 3179 11254 3201 11322
TIME...MOT...LOC 2040Z 187DEG 12KT 3208 11308

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:25 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 24, 9:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 24, 9:58 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Jul 25, 12:53 AM MSTAreal Flood WarningTWCPima8 hr
Jul 25, 3:14 AM MSTAreal Flood WarningTWCPima3 hr
Jul 25, 3:25 AM MSTAreal Flood WarningTWCPima6 hr
Jul 25, 4:15 AM MSTAreal Flood AdvisoryTWCPima, Pinal5 hr
Jul 25, 6:27 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Jul 25, 8:52 AM MSTAreal Flood WarningTWCPima9 hr
Jul 25, 9:09 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal7 hr
Jul 25, 9:24 AM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Jul 25, 9:53 AM MSTAreal Flood WarningTWCPima6 hr
Jul 25, 9:55 AM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 10:22 AM MSTAreal Flood WarningTWCPima, Pinal6 hr
Jul 25, 10:31 AM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 11:39 AM MSTAreal Flood AdvisoryTWCSanta Cruz4 hr
Jul 25, 1:36 PM MSTFlash Flood WarningTWCPima114 min
Jul 25, 1:42 PM MSTSpecial Weather StatementTWC63 min
Jul 25, 2:00 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 25, 3:34 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 25, 4:15 PM MSTAreal Flood WarningTWCPima, Pinal43 hr
Jul 25, 4:49 PM MSTAreal Flood AdvisoryTWCCochise3 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.